Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 208, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Nov 9, 2002, 10:44 PM CST for Cape Girardeau County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2002, 10:44 PM CST (04:44 UTC)
- Expired
- Nov 9, 2002, 11:30 PM CST
- In force
- 46 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 10:58 PM CST | Tornado F0 | Fruitland, MO | Near the intersection of Highway W and County Road 601, a trailer was demolished and blown into a building. Trees were blown down, a metal barn roof was blown off, and several homes lost shingles. |
| Nov 9, 11:00 PM CST | Hail 0.75 | Fruitland, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:20 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 12.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 1:48 PM CST, 8 hours 56 minutes earlier.
Area forecast discussion, Nov 9, 1:48 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 148 PM CST SAT NOV 9 2002 SEVERAL CHALLENGES WITH THE PACKAGE...CONVECTION/SEVERITY TONIGHT AND TOMORROW...OVERALL TIMING OF PRECIPITATION AND WINDS. 12 UTC UPPER AIR MAPS SHOW SEVERAL SHORTWAVES IN THE SOUTHWEST FLOW AT 500MB. THE ONE OVER TEXAS WILL BE OUR MAIN CONCERN TONIGHT...ANOTHER OVER MONTANA...WHICH WILL BRING AN END TO THE PRECIPITATION ON SUNDAY. 170KT JET AT 250 MB WAS SEEN OVER THE ROCKIES. AT 850...THE MOISTURE AND FLOW SUGGEST THE DEEPER MOISTURE WILL BE TO OUR EAST WITH SOUTHWEST FLOW. AT THE SURFACE 70 DEGREE DEWPOINTS WERE ALONG THE GULF COAST WITH MID 50S ALREADY HERE. GRADIENT AHEAD OF SURFACE LOW PRODUCING WIND GUST OVER 30 MPH IN THE CWA. PREFER COMBINATION OF RUC AND AVN MODELS FOR THIS PACKAGE. MOISTURE WILL CONTINUE TO MOVE NORTH EARLY THIS EVENING AT THE SURFACE AND ISENTROPICALLY ALONG THE 300K SURFACE. THIS MOISTURE WILL AID IN THE DESTABILIZATION OF THE ATMOSPHERE...HOWEVER...18 UTC LAPS SOUNDING HAS A PRETTY LARGE CAP. WITH THE HIGH SHEAR ONLY A LITTLE INSTABILITY IS NEEDED TO GET THUNDERSTORMS GOING. WILL CONTINUE WITH CHANCE OVER THE WEST AND LIKELY EAST TONIGHT. STORM RELATIVE HELICITY VALUES FORECAST TO BE NEAR 600 THIS EVENING OVER THE EASTERN HALF...SO ROTATION IS LIKELY ONCE STORMS START. WILL KEEP MENTION OF SEVERE. AS FIRST WAVE EXITS THE AREA TONIGHT...MOST OF THE PRECIPITATION WILL END BY MIDNIGHT...BUT MAY LINGER OVER THE NORTHERN SECTIONS. SWODY2 HAS US IN SLIGHT...BUT CURRENT THINKING IS THAT COLD FRONT WILL BE ALONG A BOONVILLE INDIANA TO MAYFIELD KENTUCKY LINE BY 18Z AND SHOULD EXIT THE AREA BY 21Z. WILL END PRECIP FROM WEST TO EAST DURING THE DAY. RIDGING SETS UP FOR MOST OF THE UPCOMING WEEK UNTIL THURSDAY NIGHT AND FRIDAY AS COLD FRONT DROPS SOUTH INTO THE REGION. MRF, ENSEMBLES AND ECMWF ALL IN GENERAL AGREEMENT ON THIS FEATURE. CURRENT FORECAST HAS CHANCE OF RAIN FRIDAY...WILL INTRODUCE THURSDAY NIGHT CHANCE AS WELL. AS FOR TEMPERATURES...LOCAL TEMPERATURE COMPUTATIONS WERE CLOSEST TO THE AVN...SO MAINLY MINOR CHANGES MADE TO AVN/MEX GUIDANCE. MAIN CHANGES TO GRIDS... TIMING OF PRECIPITATION AND WINDS TOMORROW ALONG WITH LOWER POPS DROPPED MENTION OF PRECIP MONDAY NIGHT INTO TUESDAY INTRODUCE CHANCE OF SHOWERS THURSDAY NIGHT. THANKS TO ILX FOR COORD. .PAH...NONE. SPODEN
Hazardous weather outlook, Nov 9, 5:45 PM CST, 4 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 545 PM CST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE... A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE OUTLOOK AREA TONIGHT. ISOLATED TORNADOES ARE POSSIBLE...HOWEVER...THE PRIMARY THREAT REMAINS DAMAGING THUNDERSTORM WINDS. BRISK SOUTH WINDS WILL CONTINUE TO TRANSPORT MOIST AND UNSTABLE AIR ACROSS OUR REGION TONIGHT. AN UPPER LEVEL DISTURBANCE OVER THE OZARK REGION OF MISSOURI THIS EVENING WILL MOVE EAST...ACROSS THE LOWER OHIO VALLEY LATE TONIGHT. THIS DISTURBANCE MAY INITIATE THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. THE CHANCE OF STORMS WILL GRADUALLY INCREASE DURING THE EVENING...WITH THE HIGHEST CHANCES AROUND MIDNIGHT. STORM MOVEMENT WILL BE TO THE NORTHEAST AROUND 45 MPH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY AS A STRONG COLD FRONT CROSSES THE REGION. PRELIMINARY INDICATIONS ARE THAT LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. THE GREATEST THREAT OF SEVERE STORMS IS FORECAST OVER WESTERN KENTUCKY DURING THE MIDDAY HOURS. THE COLD FRONT WILL MOVE EAST OF THE REGION AROUND MID AFTERNOON...ENDING THUNDERSTORM ACTIVITY. YORK
In the hours before
Local storm report, Nov 9, 8:33 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST SAT NOV 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM EAST PRAIRIE MO 1.00 INCH HAIL
11/09/02 MISSISSIPPI REPORTED BY TRAINED
SPOTTERS.
DLL/MJNLocal storm report, Nov 9, 8:40 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CST SAT NOV 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DOGWOOD MO 1.50 INCH HAIL
11/09/02 MISSISSIPPI REPORTED BY THE PUBLIC.
DLL/MJNLocal storm report, Nov 9, 10:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST SAT NOV 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 PM GOREVILLE IL 1.00 INCH HAIL
11/09/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 9:54 PM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken | 36 min |
| Nov 9, 11:33 PM CST | Severe Thunderstorm Warning | PAH | Fulton, Graves | 27 min |
| Nov 9, 11:52 PM CST | Severe Thunderstorm Warning | PAH | Henderson, Union | 38 min |
| Nov 9, 11:56 PM CST | Tornado Warning | PAH | Henderson, Union | 34 min |
| Nov 10, 12:29 AM CST | Severe Thunderstorm Warning | PAH | Henderson, Union, Webster | 46 min |
| Nov 10, 1:35 AM CST | Flash Flood Warning | PAH | Union | 3 hr |
| Nov 10, 2:30 PM CST | Severe Thunderstorm Warning | PAH | Crittenden | 30 min |
| Nov 10, 2:41 PM CST | Severe Thunderstorm Warning | PAH | Webster | 49 min |
| Nov 10, 3:12 PM CST | Severe Thunderstorm Warning | PAH | Daviess, McLean | 48 min |
| Nov 10, 3:35 PM CST | Tornado Warning | PAH | Daviess | 25 min |
| Nov 10, 3:37 PM CST | Tornado Warning | PAH | Daviess | 23 min |
| Nov 10, 4:17 PM CST | Severe Thunderstorm Warning | PAH | Daviess | 28 min |
| Nov 10, 5:18 PM CST | Severe Thunderstorm Warning | PAH | Christian | 42 min |
| Nov 10, 5:34 PM CST | Severe Thunderstorm Warning | PAH | Todd | 26 min |
| Nov 9, 11:15 PM CST | Tornado Warning | PAH | Johnson, Pope | 45 min |
| Nov 9, 11:28 PM CST | Severe Thunderstorm Warning | PAH | Union | 47 min |
| Nov 9, 11:40 PM CST | Tornado Warning | PAH | Hardin | 50 min |
| Nov 9, 11:59 PM CST | Severe Thunderstorm Warning | PAH | Johnson, Pope | 61 min |
| Nov 10, 12:11 AM CST | Severe Thunderstorm Warning | PAH | Gallatin, Saline | 64 min |
| Nov 10, 12:29 AM CST | Tornado Warning | PAH | Hardin | 61 min |
| Nov 10, 12:59 AM CST | Severe Thunderstorm Warning | PAH | Pope | 61 min |
| Nov 10, 1:14 AM CST | Flash Flood Warning | PAH | Gallatin | 3 hr |
| Nov 10, 1:23 PM CST | Tornado Warning | PAH | Jackson | 37 min |
| Nov 10, 1:40 PM CST | Tornado Warning | PAH | Franklin | 50 min |
| Nov 10, 2:04 PM CST | Tornado Warning | PAH | Hamilton | 41 min |
| Nov 10, 2:33 PM CST | Tornado Warning | PAH | Wayne, White | 27 min |
| Nov 10, 2:42 PM CST | Severe Thunderstorm Warning | PAH | Pulaski | 33 min |
| Nov 9, 6:51 PM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 24 min |
| Nov 9, 7:17 PM CST | Severe Thunderstorm Warning | PAH | Mississippi | 28 min |
| Nov 9, 8:28 PM CST | Severe Thunderstorm Warning | PAH | Mississippi | 32 min |
| Nov 9, 8:51 PM CST | Severe Thunderstorm Warning | PAH | Bollinger | 24 min |
| Nov 10, 1:29 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard | 61 min |
| Nov 10, 2:03 PM CST | Severe Thunderstorm Warning | PAH | Scott | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.